Chemist + Druggist is part of Pharma Intelligence UK Limited

This is operated by Pharma Intelligence UK Limited, a company registered in England and Wales with company number 13787459 whose registered office is 5 Howick Place, London SW1P 1WG. The Pharma Intelligence group is owned by Caerus Topco S.à r.l. and all copyright resides with the group.


This copy is for your personal, non-commercial use. Please do not redistribute without permission.

Printed By

UsernamePublicRestriction

My patients have been receptive to an anticoagulant audit – here’s why

A medicines safety audit at Peter Kelly’s pharmacy made him realise that patients’ reliance on anticoagulants shows no sign of wearing thin

This year, we are redoing a safety audit on anticoagulant medication. Sometimes, audits are met with bemusement and resistance from patients. But in my experience, the anticoagulant audit is not like that, and every patient I spoke to about this was very receptive and responsive.

In honour of the audit, I decided to interview two patients in slightly more depth about their experiences of taking anticoagulants.

Robert* is in his early 60s. Several years ago, he had a blood clot on his lung and was put on apixaban. Robert was aware that apixaban thinned the blood but was not too worried about it at the time, as he was more concerned at the prospect of another blood clot.

Read more: Government to consider permanent axing of pharmacy clinical audit

However, after a few years of taking the drug, he began to experience shortness of breath and severe itchiness all over his body. He stopped the drug and the itchiness went away, but the shortness of breath did not and he was subsequently diagnosed with chronic obstructive pulmonary disease (COPD).

He told his doctor that he had stopped taking apixaban, but the doctor recommended that he carry on taking it. He started taking it again and the itchiness came back, so he decided to stop again. This time, he did not tell his doctor but told me they must know by now as he has not requested the drug or had it issued for the past few months.

I told him that I wouldn’t necessarily assume that, so he should let his doctor know he has stopped taking the drug and maybe look at an alternative. He told me he was no longer worried about blood clots as he believes it was just a one off. But he did agree to inform his doctor that he had stopped the medication. Robert’s breathing is laboured due to his COPD, and I feel the concern for his breathing probably overshadows all his other worries.

Read more: Direct-acting oral anticoagulants: bleeding risk and reversal agents

Next I spoke to Paul*, an artist who presents as much more youthful than his years. A few years ago, Paul was walking to a venue in London when he suddenly felt very hot. He got to the venue, sat down, had tea and chocolate and felt a little better.

He had a friend over for dinner that night, so that distracted him. The next morning, he helped his son build a bathroom, but woke up the following day feeling terrible. Paul went to his GP, who sent him straight to hospital – where he discovered he had suffered a heart attack.

He had a heart operation, and was put on warfarin. Initially, he found going to the hospital for his regular international normalised ratio (INR) tests an unpleasant experience, but was then transferred to his local practice nurse to get his bloods done at the surgery. He said this was a much more enjoyable outing.

In the last year he was changed to edoxaban, which means less testing – he is delighted about that. However, he does suffer from nosebleeds from time to time.  

*Names have been changed.

Peter Kelly is a pharmacist at Kamsons Pharmacy

Related Content

Topics

         
Pharmacy Manager
Guernsey
£70,000

Apply Now
Latest News & Analysis
See All
UsernamePublicRestriction

Register

CD137247

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Thank you for submitting your question. We will respond to you within 2 business days. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel